Almost all prescription medications available in the market also include one or several side effects that may lead to sexual health problems. Today, research on the side effects of prescription and over the counter medications on sexual health is the subject of in-depth study. It has been found that some medications can have side effects that can change the way a body functions sexually, the way it feels, as well as how one thinks about sex and their mood towards it. Sexual health problems may occur when a person is using medications for the treatment of erectile dysfunction, or ED. Erectile Dysfunction medications impact the process of getting an erection in several ways. Some erections may not be as firm as they should be, while others have the inability to get an erection at all, or erections that would not go away. On the other hand, changes in lubrication can also happen as a result of both physiological and psychological responses. Lubrication is tied to hormones and desire, and medications can impact lubrication in two ways. First, certain medications decrease vaginal lubrication. This can make penetration painful, and can also increase the risk of bacterial infections. Second, conversely, certain medications increase the amount of vaginal lubrication. This can present no problem, but the change can be stressful if it is not understood to be a safe side effect in medications.
Another sexual health problem concerning the side effects of medications are the changes in the experience of an orgasm. Many people do not experience orgasms whenever they have sex. For those who either regularly or infrequently experience orgasms, medications may change this experience. Taking longer to reach an orgasm, a different feeling of orgasm (whether shorter or less intense), and the inability to reach an orgasm can occur.
The physical appearance of a person is intimately tied to the sexual experience. When a medication impacts the body or the perception of it, this is a potential sexual health problem that leads to social isolation from current sexual partners. Several medications have a variety of physical impact or effect including weight change (be it loss or gain), changes in one’s skin (acne, splotchy skin), and changes in odor or natural body odors.
Sexual touch is an integral part of the experience. Some medications can change the physical and sensory experience of touch, that can also result in a sexual health problem. Decreased sensitivity to touch that requires more physical stimulation, an increase in sensitivity to touch that makes certain kinds of sexual touch unpleasant or even painful, and a change to the sensitivity to scent can all decrease the pleasures of sexual stimulation.
These are just some of the possible changes in sexual experiences when under certain medications. Such sexual health problems like these needs to be addressed accordingly, so as not to make any misleading conclusions about one’s own sexual health.